Alert archive / Montana / Special Weather Statements in 2020
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at May 19, 2020, 5:21 PM MDT for Lewis and Clark County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 5:21 PM MDT (23:21 UTC)
- Expired
- May 19, 2020, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 109 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WWUS85 KTFX 192321
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
521 PM MDT Tue May 19 2020
MTZ014-192345-
Central and Southern Lewis and Clark-
521 PM MDT Tue May 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...
At 520 PM MDT, a strong thunderstorm was located 19 miles northeast
of Garrison, or 21 miles west of Helena, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marysville, Canyon Creek and Austin.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4698 11249 4670 11204 4659 11230 4666 11233
4666 11241 4670 11242 4670 11252 4683 11253
4684 11255
TIME...MOT...LOC 2320Z 220DEG 26KT 4665 11246
$$
TPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 19, 3:43 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 19, 3:43 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 343 PM MDT Tue May 19 2020 .SYNOPSIS... Showers and thunderstorms are developing over southwest Montana and will move from south to north across the region through this evening. Some thunderstorms could become severe and produce large hail, damaging winds, and even an isolated tornado. In addition to the threat for severe weather, showers and thunderstorms will be efficient rain producers and could cause some flooding, especially in urban areas and on streams and creeks emanating from the mountains. && .DISCUSSION... A broad closed low has brought a swift southerly flow aloft for much of Montana. This combined with east and northeasterly flow at lower elevations creates effective shear values generally in the 40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg has lead to the development of isolated to scattered showers and thunderstorms over portions of Central and Southwest Montana. This development will continue through the afternoon and the storms will quickly move toward the north and northeast upon development. Some storms can be severe and contain wind gusts up to 70 mph, hail up to ping pong ball size, and possibly an isolated tornado. With coordination with Storm Prediction Center, a Severe Thunderstorm Watch has been issued for the entire CWA with he exception of Glacier county. This watch currently runs through 10 PM MDT. In addition to the severe threats, these storms will be efficient rain producers. The saving grace will be the fast motion of the storms but still the heavier cells can produce a quick .25 to .5 inches of rain in a short period of time, which can cause some flooding concerns in urban areas and or melting snowpack. The thunderstorm activity is expected to diminish during the overnight hours but then general stratiform rain will set in, especially for areas northwest of a Great Falls to Havre line, where addition .25 to .5 inches of rain will be possible through Wednesday morning. RCG Wednesday through Saturday...the H500 trough/closed low will lift north from the Central Great Basin and over the Northern Rockies from Wednesday through Thursday, all the while another trough/closed low over the Gulf of Alaska digs southeast over the Pacific Northwest. These two systems will begin to interact from Thursday afternoon through Friday, with multiple waves dumbbelling around the broad closed low/trough. Needless to say, chances for precipitation will continue across the Northern Rockies from Wednesday and into the day Saturday. Falling snow levels over this timeframe will allow for precipitation to changeover to snow for elevations above 6000ft, with significant snow accumulations possible in some of the higher elevations of Southwest Montana from Thursday night through Friday night. Thursday will also be a windy day for portions of Central and all of North Central Montana, with the potential for some areas to approach High Wind criteria. - Moldan Sunday through next Tuesday...temperatures will begin to moderate and precipitation chances will be limited as upper level ridging moves overhead. - Moldan && .AVIATION... Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period) Showers and thunderstorms are still expected to develop over Central and Southwest Montana around 19 to 21Z and then lift north/northeast across the region this afternoon and evening. Some storms could become severe and produce wind gusts approaching 50kts and large hail to the size of quarters to ping pong. Central/North-central terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of seeing severe thunderstorms over this timeframe. VFR conditions are generally expected outside of areas of precipitation through this evening, with MVFR conditions expected beneath showers and thunderstorms. MVFR/IFR conditions are then expected to develop after 3Z along the upslope favored regions of North Central and Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into Wednesday morning. Mountain obscuration will develop this afternoon and persist into Wednesday morning. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Periods of rain, heavy at times, will continue to affect portions of Central and North Central MT for the next several days. The rainfall will be convective at times, resulting in some areas receiving heavy rainfall and locations just a few miles away receiving much less precipitation. Overall, the Rocky Mountain Front continues to favor the highest precipitation amounts. - Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 45 61 / 90 50 60 30 CTB 46 59 44 56 / 90 80 60 40 HLN 49 69 45 63 / 90 60 80 50 BZN 47 69 42 63 / 60 30 60 60 WYS 35 56 31 51 / 30 60 80 80 DLN 43 61 40 59 / 70 60 80 40 HVR 53 74 48 65 / 60 40 50 40 LWT 48 69 43 62 / 50 60 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch in efffect until 1000 PM for Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark, Liberty, Madison, Meagher, Pondera, Teton, toole. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 19, 4:28 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Great Falls MT 428 PM MDT Tue May 19 2020 MTZ012-013-050-192315- Chouteau-Cascade-Judith Basin- 428 PM MDT Tue May 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN... SOUTH CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES... At 427 PM MDT, a strong thunderstorm was located 9 miles southeast of Belt, or 27 miles southeast of Great Falls, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Belt, Highwood, Sluice Boxes State Park, Raynesford and Armington. This includes the following highways... Highway 200 between mile markers 0 and 15. Highway 89 between mile markers 61 and 71, and between mile markers 72 and 74. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4716 11077 4723 11101 4763 11087 4744 11031 TIME...MOT...LOC 2227Z 202DEG 22KT 4727 11083 TP
Local storm report, May 19, 4:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 ESE MARYSVILLE 46.73N 112.16W
05/19/2020 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PENNY TO QUARTER SIZED HAIL REPORTED.
&&Local storm report, May 19, 4:34 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 7 E MARYSVILLE 46.73N 112.16W
05/19/2020 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PEA AND PENNY SIZED HAIL.
&&Local storm report, May 19, 4:37 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 SE CANYON CREEK 46.74N 112.16W
05/19/2020 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
DIME TO PENNY SIZED HAIL REPORTED AROUND
4PM.
&&
TPSpecial weather statement, May 19, 4:41 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Tue May 19 2020
MTZ014-192315-
Central and Southern Lewis and Clark-
441 PM MDT Tue May 19 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES...
At 441 PM MDT, a strong thunderstorm was located 8 miles southwest of
Wolf Creek, or 24 miles north of Helena, moving north at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wolf Creek and Craig.
This includes the following highways...
Interstate 15 between mile markers 215 and 239.
Highway 200 between mile markers 88 and 105.
Highway 287 between mile markers 1 and 16.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4730 11243 4723 11205 4720 11205 4720 11203
4718 11201 4719 11198 4714 11194 4714 11190
4712 11189 4713 11180 4678 11216 4690 11237
TIME...MOT...LOC 2241Z 189DEG 26KT 4693 11221
TPSpecial weather statement, May 19, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
521 PM MDT Tue May 19 2020
MTZ014-192345-
Central and Southern Lewis and Clark-
521 PM MDT Tue May 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...
At 520 PM MDT, a strong thunderstorm was located 19 miles northeast
of Garrison, or 21 miles west of Helena, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marysville, Canyon Creek and Austin.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4698 11249 4670 11204 4659 11230 4666 11233
4666 11241 4670 11242 4670 11252 4683 11253
4684 11255
TIME...MOT...LOC 2320Z 220DEG 26KT 4665 11246
TPThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
| May 18, 6:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 44 min |
| May 18, 6:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| May 18, 6:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| May 18, 6:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| May 18, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 25 min |
| May 18, 6:54 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| May 18, 7:02 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| May 18, 7:12 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 33 min |
| May 18, 7:22 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| May 18, 7:29 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| May 18, 7:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 23 min |
| May 18, 7:53 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 26 min |
| May 18, 8:02 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| May 18, 8:16 PM MDT | Special Weather Statement | TFX | 29 min | |
| May 18, 8:18 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| May 18, 8:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 18, 8:46 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| May 18, 8:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| May 18, 9:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| May 18, 9:27 PM MDT | Special Weather Statement | TFX | 48 min | |
| May 18, 9:37 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| May 18, 10:16 PM MDT | Special Weather Statement | TFX | Meagher | 29 min |
| May 18, 10:22 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| May 18, 10:37 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 38 min |
| May 18, 10:45 PM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| May 18, 11:19 PM MDT | Special Weather Statement | TFX | Deer Lodge | 26 min |
| May 18, 11:29 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| May 18, 11:44 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 46 min |
| May 19, 12:38 AM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| May 19, 1:57 PM MDT | Special Weather Statement | TFX | Ravalli | 18 min |
| May 19, 2:31 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| May 19, 2:50 PM MDT | Special Weather Statement | TFX | Silver Bow | 40 min |
| May 19, 2:58 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
| May 19, 3:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| May 19, 4:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| May 19, 4:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 19, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 36 min |
| May 19, 4:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 19, 5:15 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 30 min |
| May 19, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
Nearby
Special Weather Statements in Montana, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.